Kansas, 2007

High Wind in Kansas, February 24, 2007

February 24, 2007 · NWS DDC · 15 events in 12 counties and zones

High wind behind a vigorous storm moving out of Kansas (that produced tornadoes the night before) caused some damage across the area.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$87,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

High wind behind a vigorous storm moving out of Kansas (that produced tornadoes the night before) caused some damage across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 24, 4:08 AM CST, 5 hours 7 minutes earlier.

Area forecast discussion, Feb 24, 4:08 AM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION - CORRECTION
NATIONAL WEATHER SERVICE DODGE CITY KS
408 AM CST SAT FEB 24 2007

.DAYS 1-2...

TIMING OF SNOW AND HOW MUCH WE GET WILL BE THE MAIN FORECAST
PROBLEMS FOR THE SHORT TERM.

THUNDERSTORMS THAT SPREAD OVER MOST OF SOUTHWEST KANSAS THIS
EVENING HAVE MOVED INTO OUR FAR EASTERN CWA AS OF 08Z. WV LOOP HAS
THE DRYSLOT STARTING TO MOVE INTO FAR SOUTHWEST KS. AT 05Z, THE
CENTER OF THE SFC LOW WAS OVER EASTERN CO/NW KS, WITH PLENTY OF 50
DEWPOINTS STILL POURING NORTHWARD AHEAD OF THE LOW. THE SYSTEM
SHOULD MOVE EASTWARD TODAY, AND WRAP AROUND PRECIP SHOULD BEGIN
AFFECTING OUR NORTHWESTERN COUNTIES BY LATER THIS MORNING. LOOKING
AT THE TOP DOWN APPROACH AND MODEL SOUNDINGS, IT LOOKS LIKE MOST
OF THE WRAP AROUND WILL BE SNOW WHILE ANY LINGERING PRECIP IN THE
EAST WILL STAY AS RAIN BEFORE MIXING WITH AND CHANGING OVER TO
SNOW THIS AFTERNOON AND EVENING. MADE SOME TWEAKS TO POPS, BUT
KEPT THE OVERALL TREND OF SNOW STARTING IN THE NORTHWEST AND
GRADUALLY MOVING SOUTHEASTWARD BY THE END OF THE DAY.

THE CENTER OF THE LOW PRESSURE SYSTEM IS A BIT FAR NORTH FOR OUR
CWA TO GET THE MAXIMUM SNOWFALL. ACCORDINGLY, THE GFS AND NAM BOTH
HAVE THEIR HIGHEST SNOW AMOUNTS OVER NEBR AND FAR NW KS. STILL, IT
LOOKS LIKE WE GET A DECENT TROWAL ON THE BACKSIDE OF THE LOW, AND
THE NAM STILL HAS SOME FRONTOGENESIS BANDS DIPPING INTO OUR
NORTHWESTERN CWA. THEREFORE, WILL CONTINUE TO KEEP THE BLIZZARD
WARNING GOING. THE NAM AND GFS HAVE BACKED OFF A BIT ON SNOWFALL
AMOUNTS, KEEPING THEM IN THE 2 TO 4 INCH RANGE IN OUR NORTH. THIS
SEEMS REASONABLE AND GOES PRETTY WELL WITH WHAT WE HAVE GOING.
LOCATIONS FURTHER SOUTH INCLUDING DDC MAY SEE A BIT OF SNOW BY
THIS AFTERNOON. HOWEVER, DO NOT THINK THAT THERE WILL BE MUCH
ACCUMULATION, AND IF VISIBILITIES ARE LIMITED BY SNOW IT WILL ONLY
BE FOR A SHORT TIME. WILL KEEP JUST THE HIGH WIND WARNING GOING
FOR THE SOUTHERN AREAS, AND LIKE PREVIOUS SHIFTS WILL MENTION
BRIEF PERIOD OF SNOW. SNOW WILL BEGIN TAPERING OFF BY THIS
EVENING, AND SHOULD BE COMPLETELY DONE WITH BY SUNDAY MORNING AS
THE LOW MOVES OFF TO THE EAST.

AS FOR TEMPERATURES, WITH CURRENT TEMPS IN THE 50S IN OUR EASTERN
COUNTIES AND COLD AIR COMING DOWN THE BACKSIDE OF THE LOW, FALLING
TEMPS OR EARLY HIGHS LOOK LIKE A PRETTY GOOD BET TODAY. LINGERING
CLOUDS WILL PREVENT LOWS TONIGHT FROM DROPPING OFF TOO MUCH, SO
KEPT READINGS IN THE 20S. HIGHS ON SUNDAY WILL BE LIMITED BY SNOW
IN THE NORTH, BUT WITH 850MB TEMPS RECOVERING THE SOUTH WILL SEE
HIGHS IN THE 40S AND LOW 50S. LOWS SUNDAY NIGHT SHOULD BE IN THE
20S.

.DAYS 3-7...

NO MAJOR CHANGES IN GOING EXTENDED FORECAST.

&&

.AVIATION...

THUNDERSTORMS HAVE CLEARED THE AREA WITH VFR CEILINGS IN THEIR WAKE.
AS THE SURFACE LOW MOVES EAST BY 18Z THE SURFACE WINDS WILL SHIFT
AND INCREASE ABRUPTLY FROM THE NORTHWEST TO 3O TO 50KTS WITH LIGHT
SNOW AND BLOWING SNOW WITH IFR CEILINGS AND VISIBILITIES BELOW 3
MILES AND AT TIMES BELOW 1/4 MILE IN BLOWING SNOW THROUGH 6 TO 12Z
SUNDAY. THEN CEILINGS SHOULD BE BACK TO VFR WITH WINDS DECREASING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  46  26  46  25 /  50  40   0   0
GCK  40  24  43  23 /  80  30   0   0
EHA  36  24  51  26 /  80  20   0   0
LBL  41  25  50  24 /  50  30   0   0
HYS  44  25  39  22 /  90  80   0   0
P28  54  29  48  27 /  50  40   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING FROM 10 AM CST /9 AM MST/ THIS MORNING TO
MIDNIGHT CST /11 PM MST/ TONIGHT FOR KSZ030-031-043>046-061>063-
074-075.

HIGH WIND WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
KSZ064>066-076>081-084>090.

&&

FN26/06
Hazardous weather outlook, Feb 24, 5:00 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CST SAT FEB 24 2007

KSZ030-031-043>046-061>066-074>081-084>090-251100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
500 AM CST SAT FEB 24 2007 /400 AM MST SAT FEB 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

WATER FLOWING OVER COUNTRY ROADS WILL CONTINUE TO BE A PROBLEM
NORTH AND WEST OF AN ELKHART TO DIGHTON LINE.

A VIGOROUS LOW PRESSURE SYSTEM WILL MOVE THROUGH KANSAS TODAY.
VERY STRONG NORTHWESTERLY WINDS WILL KICK IN BY LATE
MORNING...BLOWING AT 30 TO 45 MPH WITH GUSTS UP TO 55 TO 60 MPH AT
TIMES. IN ADDITION...SNOW WILL WRAP AROUND THE BACKSIDE OF THE
LOW...MAINLY AFFECTING AREAS NORTH AND WEST OF A JOHNSON TO
LACROSSE LINE. SNOW AMOUNTS ARE EXPECTED TO RANGE FROM 2 TO 4
INCHES...HOWEVER...THE PRIMARY PROBLEM WILL BE BLOWING SNOW.
VISIBILITIES WILL BE REDUCED TO UNDER A QUARTER MILE FOR SEVERAL
HOURS...AND A BLIZZARD WARNING IS IN EFFECT. SOUTH OF THE JOHNSON
TO LACROSSE LINE...THERE WILL BE LESS SNOW AND REDUCED VISIBILITIES
WILL BE LESS OF A PROBLEM. A HIGH WIND WARNING IS IN EFFECT FOR
THIS AREA. THE SNOW AND HIGH WINDS WILL BEGIN TO TAPER OFF AFTER
MIDNIGHT TONIGHT AS THE STORM SYSTEM MOVES EAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER...REPORTS OF SNOW
AMOUNTS WOULD BE APPRECIATED.

26

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, Hamilton

When
February 24, 9:15 AM CST to 11:15 AM CST
Where
Hamilton forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Public
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

A 76 MPH wind gust was recorded at Syracuse at 958 AM CST.

High Wind, Finney

When
February 24, 11:00 AM CST to 12:30 PM CST
Where
Finney forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

A 66 MPH gust occurred at the Garden City airport at 1144 CST.

High Wind, Hamilton

When
February 24, 12:30 PM CST to 7:45 PM CST
Where
Hamilton forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Power poles were blown down 3 miles west of Syracuse and two vehicles were blown into the ditch.

High Wind, Stevens

When
February 24, 12:30 PM CST to 7:45 PM CST
Where
Stevens forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

A 67 mph gust was recorded at the Hugoton airport.

High Wind, Scott

When
February 24, 12:30 PM CST to 7:45 PM CST
Where
Scott forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$2,000
Reported by
AWOS
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

A 61 mph wind gust was recorded at the Scott City airport.

High Wind, Stanton

When
February 24, 12:30 PM CST to 7:45 PM CST
Where
Stanton forecast zone
Measured
59 kt (68 mph) measured gust
Property damage
$2,000
Reported by
AWOS
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

A 68 mph gust was recorded at the Johnson City airport.

High Wind, Finney

When
February 24, 12:30 PM CST to 7:45 PM CST
Where
Finney forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Some shingle damage was reported in Garden City...along with some minor fence damage.

High Wind, Seward

When
February 24, 12:30 PM CST to 7:45 PM CST
Where
Seward forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

A 63 mph gust was recorded at the Liberal airport.

High Wind, Scott

When
February 24, 12:30 PM CST to 7:45 PM CST
Where
Scott forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

A 68 mph gust was recorded at the Scott City airport at 1356 CST.

High Wind, Kearny

When
February 24, 12:30 PM CST to 7:45 PM CST
Where
Kearny forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

An estimated 70 mph gust caused a power pole at a sub-station to lean and the resulting damage caused power in Lakin to be shut off for several hours.

High Wind, Morton

When
February 24, 12:30 PM CST to 7:45 PM CST
Where
Morton forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

A 73 mph gust was recorded in Elkhart at 1455 CST.

High Wind, Ellis

When
February 24, 12:30 PM CST to 7:45 PM CST
Where
Ellis forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

A 75 mph gust was recorded at the Hays airport at 1655 CST.

High Wind, Pratt

When
February 24, 12:30 PM CST to 7:45 PM CST
Where
Pratt forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Power poles were blown down 5 miles west of Pratt.

High Wind, Gray

When
February 24, 12:30 PM CST to 7:45 PM CST
Where
Gray forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Power poles were blown down on K23 and Road R. Minor damage was also done to and old gas station in Cimarron.

High Wind, Grant

When
February 24, 12:30 PM CST to 7:45 PM CST
Where
Grant forecast zone
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

A roof was blown off a n old school house 4 miles east of Ulysses. Power poles were also blown down 5 miles south of Ulysses. Grain storage bins were destroyed about 6 miles north of Ulysses.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18439, 18440, 18441, 18442, 18443, 18444, 18445, 18446, 18447, 18448, 18449, 18450, 18451, 18452, 18453.